Everyone's heard of medication that can improve your sex life (hello, Viagra!), but some drugs can actually quash it. If you're feeling less than interested in having sex, the culprit might be in your medicine cabinet. If you suspect your low libido might be related to your medication, talk to your doctor. (Don't just stop taking a potential lifesaver.) He or she will probably be able to suggest an alternative. "Communication is key," says Dr. Raymond Hobbs, a senior staff physician in the department of internal medicine at Henry Ford Hospital in Detroit.
Selective serotonin reuptake inhibitors
Depression is a well known libido killer, but so are some antidepressants. Prozac, Zoloft, and other selective serotonin reuptake inhibitors (SSRIs) improve mood by raising serotonin. Unfortunately, that can also lower libido, says Dr. Irwin Goldstein, director of sexual medicine at Alvarado Hospital in San Diego. You have options. Wellbutrin and Viibryd are two SSRIs that don't have this side effect. Or try exercise. A recent study suggests that women taking antidepressants who do cardio and strength training before sex may see improvements in the bedroom.
Since the SSRIs came out in the 1990s, tricyclic antidepressants such as Elavil aren't used as often. But some doctors do still prescribe them to treat not only depression, but also nerve pain such as that associated with shingles. But these, too, can decrease libido. If you have a problem, try switching drugs or playing with the dose (after talking to your doctor, of course). "A lot of times you just want to use the lowest dose that accomplishes what you want," Hobbs said. "Start low and go slow."
Birth control pills
Oral contraceptives can lower levels of sex hormones, including testosterone, and therefore may also affect libido.Non-hormonal contraceptives, such as an IUD, are good alternatives, Goldstein said. Less popular are condoms and diaphragms. Or you can try one of the many other birth control pills available.Bear in mind that the pill can also increase your sex drive. "I've seen it go both ways," says Dr. Hobbs. "Taking the pill is very effective and [women who are] more confident in their birth control device... find that their sexuality improves."
Proscar is used to treat benign prostatic hyperplasia or BPH, better known as an enlarged prostate. It's a problem most men will encounter as they age. The active ingredient in the drug is finasteride, which prevents testosterone from converting into its active form. Lower testosterone can mean a lower libido. An alternative treatment for BPH is a procedure known as a transurethral resection of the prostate. This widely performed one-hour operation involves slipping a tube up the urethra and removing a portion of the prostate. That could take care of the prostate problems and the need for medication.
This drug is basically the same as Proscar, but it's used at lower doses to prevent hair loss in men. "It's the same chemical [finasteride] designed with a new dosing regimen," Goldstein said. This means that younger men without prostate problems may also see decreased libido (about 2 percent of men reported sexual side effects in clinical trials). And there have been reports that the effects can last even after discontinuing the drug, Goldstein said. There are alternative hair-loss treatments, such as Rogaine, that don't have sexual side effects.
Over-the-counter antihistamines, especially diphendyramine (Benadryl) and chlorpheniramine (Chlor-Trimeton), may alleviate your allergies, but temporarily affect your love life. The solution here could be as simple as carefully timing when you take the drug. "Many of these drugs do not last 24 hours and certainly their side effects don't," says Allison Dering-Anderson, Pharm.D., a clinical assistant professor of pharmacy practice at the University of Nebraska Medical Center in Omaha. "Antihistamines should be cleared in eight hours in younger and healthier patients." Keep in mind that antihistamines are also found in many combination cough-and-cold medicines so read the label. You may be taking antihistamines and lowering your libido without knowing it.